herxing versus allergic reaction to abx

Discussion in 'Fibromyalgia Main Forum' started by cbs1234, Feb 11, 2006.

  1. cbs1234

    cbs1234 New Member

    There is a BIG difference between an ALLERGIC reaction to an antibiotic and an ADVERSE reaction. An allergic reaction is generally short term in nature like a rash, labored breathing, etc. Adverse reactions are usually much longer lasting (can be permanent) and typically much more severe.

    Herxing symptoms as described on this board can be exactly like adverse reactions to an antibiotic. It would be impossible to tell the difference between diarrhea, nausea, malaise, fever, etc. caused by herxing from the same symptoms caused by an adverse reaction. The herxing will go away, but the adverse reaction could be the harbinger of much worse problems that could be permanent.

    Beware of all the talk of herxing as if it in a minor annoyance on the way to getting better. The symptoms you are experiencing could be the result of an adverse reaction to the drug you are taking and you might be much worse off than when you began taking the drug.

    Remember, allergic reactions are generally self limiting. Adverse reactions are not--examples are ulcerative colitis (abx), joint damage (abx), heart damage (antiinflammatories and abx), nerve damage (abx), liver damage (all drugs), etc.

    Be careful before ingesting any drug for long periods of time.
  2. suz9601

    suz9601 Member

    I have MCS and it is hard to tell what is a herx and what is an adverse reaction. I never can tell. Everyone always tells me its a herx, but I wonder sometimes especially months later when things dont' get better, that is an adverse reaction I think. Its hard to tell when the sympoms are the same for both. I wish there was a way to test a herx so one would know..
  3. cbs1234

    cbs1234 New Member

    It is hard to tell. That's why you need to be very vigilant and don't simply give in to the mantra that you are herxing. I do hope you feel better soon regarding your adverse reactions.
  4. Jeanne-in-Canada

    Jeanne-in-Canada New Member

    herxeimer

    - symptoms will lighten up as the body adjusts to the dose, then it takes more of a given medicine to produce a die off reaction

    - symptoms will abate if the dose is lowered to just below what would cause an uncomfortable amount of die off


    allergy

    - symtoms do not lighten up as the medication is continued

    - symptoms tend to intensify as dosing is continued

    - sensitization sets in as med is continued, that is when the allergy symptoms intensify at the same or even a lowered dosage
  5. cbs1234

    cbs1234 New Member

    Again, I am not talking about ALLERGIC reactions. I am talking about adverse responses to a drug. These are VERY, VERY different animals. One is self limiting, the other typically is not. Think rash versus liver failure--big difference.

    You want to make sure you are not having an adverse reaction to a drug before lightly brushing it off as herxing (which is a lot rarer than many people make it out to be). Many of the "herxes" discussed on this board without any facts to back it up could just as well be adverse reactions that folks will regret.
  6. Jeanne-in-Canada

    Jeanne-in-Canada New Member

    I'm treating them as pretty much synonymous. They are slightly different in the psysiological response w/in the body, but most people, and even most doctors wouldn't be able to tell the difference anyway. The important thing to distinguish is allergy/adverse reaction are both potentially dangerous and herx tends to be self limiting.

    I respectfully disagree that herx is very rare. I agree in the general populace it probably is quite rare, I usually never hear of normals I know reacting in the offbeat ways we do. But for us w/ FM/CFS, who have large viral/bacterial loads that do literally "die off" when given an antibacterial/viral med/herb, then it's quite common for us on the board to experience herxeimer, or the equivelant term of "die off".


    Jeanne
  7. Mikie

    Mikie Moderator

    An Adverse Reaction would be more like a side effect or risk of taking the drug. I've always mentioned to others here that if they have any questions to call their docs. Problem is that docs prescribe without mentioning allergies, adverse reactions, or Herxing. All we can do is read the patient info which comes with the drug or, better yet, research it online before deciding to take it.

    All drugs (and herbs) have potential risks and side effects. Each of us has to weigh these potential risks versus the potential benefits before taking any substance.

    One problem is that side effects are often unknown until years, or even decades, after taking the drug. Thanks for pointing out that there are risks to ABX, just as there are to every med and we need to be aware.

    Love, Mikie
  8. cbs1234

    cbs1234 New Member

    Yes some adverse reactions might take years to show up. But, many occur within 1 or 2 doses of a drug. And others can be attributed to herxing or simply part of the viral or bacterial infection being treated. Sulfa based drugs and the fluoroquinolone antibiotics are especially nasty, but with the sulfa based drugs the reaction is generally intense enough that you know to stop the drug.

    With the fluoroquinolones like cipro, levaquin, floxin, avelox, etc., the reactions can start slowly and you don't recognize the problem before its too late and permanent damage is done. The peripheral neuropathies might start as a little tingling and numbness and before you think of stopping the drug, you are left with permanent tingling, numbness, buzzing and/or burning sensations. The diffuse joint and tendon pain can start slowly and mimic overtraining injuries or simply the aches and pains of the flu. Before you know it, you are left with permanent tendon and joint damage.

    Be careful.
  9. rockyjs

    rockyjs Member

    I had a friend several years ago who went to a Chinese practitioner for alternative treatment for allergies and a thyroid problem. She was given a bag of herbs to make a tea with and drink a few times a day.

    Unfortunately she developed severe damage from what appears to be one of the herbs in the mix that is toxic to the liver. She became increasingly sicker and finally became mentally ill. It was so sad to watch and no one could undo the damage.

    It's extremely common for alternative practitioners to dismiss reactions as herxing and tout it as a good thing because it's proof that the treatment is working.

    While I believe strongly in alternative medicine when it's used responsibly and realize that a herxheimer reaction is valid in many cases, it's chilling to think of all the adverse affects people are suffering thinking that they are making progress.

    Jan

  10. Mikie

    Mikie Moderator

    I am allergic to several forms of fluoride and when I took the first Cipro, my breathing became so labored that I almost went to the ER. Had it worsened, I would have.

    I am allergic to the eye drops the eye doc uses which contain Fluorescene, the yellow ones. I have to keep reminding him not to use them. I can tell that he just doesn't take this seriously. Four percent of the population are allergic to Fluorescene. I can't be the only patient he has who reacts like this.

    Love, Mikie
  11. cbs1234

    cbs1234 New Member

    Amen--I agree wholeheartedly.
  12. Mikie

    Mikie Moderator

    Herxing is a reality and it occurs when things which kill pathogens are working. It occurs when one's own immune system is working.

    So, you make a valid point in that reactions aren't always Herxing. Trouble is that it can be very difficult to tell, especially in the beginning. Allergic reactions are easier to identify, but side effects of any medication may not be so obvious.

    I have Herxed so many times in my efforts to rid my body of stealth pathogens that I can pretty much tell every time. Also, the timing is a clue to me now. There may well be side effects of the long-term use of the Doxycycline, but as ABX go, it is one of the safer ones for long-term use. The alternative, to continue to let bacteria and viruses infect my body and make me very, very sick, was unacceptable. I took my chances with ABX, AV's, Heparin, and TF's and I am glad I did.

    Again, this has to be an individual decision and, hopefully, it is an informed decision. Your info will help people make informed decisions. It isn't just ABX which can cuase adverse reactions/side effects. All meds have them. I've been seeing a lot of concern expressed by docs on TV concern the long-term use of drugs which alter brain chemistry. No one knows what decades of using these meds will do. Docs are prescribing them at a rate which is raising alarms in medical experts.

    Thanks for bringing up this topic as I hope it will help people understand the importance of being informed about every drug they take.

    Love, Mikie